Viehweg’s hyperbolicity conjecture for families with maximal variation. (English) Zbl 1375.14043

Let \(f^\circ: Y^\circ \rightarrow X^\circ\) be a family of complex projective manifolds of general type (or more generally projective manifolds admitting a good minimal model). We say that the variation of the family is maximal if for a general point \(x \in X^0\) there exist at most countably many \(x' \in X^0\) such that \(Y_x\) is birational to \(Y_{x'}\). A famous conjecture of Viehweg claims that for a family of maximal variation the manifold \(X^0\) is of log-general type, i.e., for a compactification \(X^0 \subset X\) such that \(B:=X \setminus X^0\) is a normal crossings divisor, the Kodaira dimension \(\kappa(X, K_X+B)\) is equal to the dimension \(\dim X\). In this paper the authors prove Viehweg’s conjecture.
This generalises results of S. Kebekus and S. J. Kovács for low-dimensional bases [Invent. Math. 172, No. 3, 657–682 (2008; Zbl 1140.14031); Duke Math. J. 155, No. 1, 1–33 (2010; Zbl 1208.14027)], but also the theorem of F. Campana and M. Păun for families of projective manifolds with ample canonical divisor [Ann. Inst. Fourier 65, No. 2, 835–861 (2015; Zbl 1338.14012)]. While these earlier results rely on the Viehweg-Zuo sheaves introduced in [E. Viehweg and K. Zuo, in: Complex geometry. Collection of papers dedicated to Hans Grauert on the occasion of his 70th birthday. Berlin: Springer. 279–328 (2002; Zbl 1006.14004)], this paper is based on the construction of Hodge modules and associated Higgs bundles having certain positivity properties. As a consequence of these Hodge theoretic considerations the authors construct a Viehweg-Zuo sheaf \(\mathcal H \hookrightarrow (\Omega_X(\log B))^{\otimes s}\) that is big. Combined with the recent positivity result for the logarithmic cotangent bundle \(\Omega_X(\log B)\) by F. Campana and M. Pǎun [“Foliations with positive slopes and birational stability of orbifold cotangent bundles”, Preprint, arXiv:1508.02456] this implies the main theorem. The introduction of the paper gives a detailed account of the various technical elements that enter in the proof this important breakthrough.


14D06 Fibrations, degenerations in algebraic geometry
14D07 Variation of Hodge structures (algebro-geometric aspects)
14F10 Differentials and other special sheaves; D-modules; Bernstein-Sato ideals and polynomials
14E30 Minimal model program (Mori theory, extremal rays)
Full Text: DOI arXiv


[1] Boucksom, S; Demailly, J-P; Păun, M; Peternell, T, The pseudo-effective cone of a compact Kähler manifold and varieties of negative Kodaira dimension, J. Algebr. Geom., 22, 201-248, (2013) · Zbl 1267.32017
[2] Brunebarbe, Y.: Symmetric differentials and variations of Hodge structures (2015, to appear) · Zbl 1403.14026
[3] Campana, F; Peternell, T, Geometric stability of the cotangent bundle and the universal cover of a projective manifold, Bull. Soc. Math. Fr., 139, 41-74, (2011) · Zbl 1218.14030
[4] Campana, F., Păun, M.: Foliations with positive slopes and birational stability of orbifold cotangent bundles (2015). arXiv:1508.02456 · Zbl 1137.14027
[5] Deligne, P.: Équations différentielles à points singuliers réguliers. Lecture Notes in Mathematics, vol. 163. Springer, Berlin (1970) · Zbl 0244.14004
[6] Esnault, H., Viehweg, E.: Lectures on Vanishing Theorems, DMV Seminar, vol. 20. Birkhäuser, Basel (1992) · Zbl 0779.14003
[7] Kashiwara, M.: Vanishing cycle sheaves and holonomic systems of differential equations, Algebraic geometry (Tokyo/Kyoto, 1982), Lecture Notes in Math., vol. 1016, pp. 134-142. Springer, Berlin (1983) · Zbl 1208.14027
[8] Kawamata, Y, Minimal models and the Kodaira dimension of algebraic fiber spaces, J. Reine Angew. Math., 363, 1-46, (1985) · Zbl 0589.14014
[9] Kebekus, S.: Differential forms on singular spaces, the minimal model program, and hyperbolicity of moduli stacks, Handbook of moduli, vol. II, Adv. Lect. Math. (ALM), vol. 25, pp. 71-113. Int. Press, Somerville (2013) · Zbl 1322.14055
[10] Kebekus, S; Kovács, SJ, Families of canonically polarized varieties over surfaces, Invent. Math., 172, 657-682, (2008) · Zbl 1140.14031
[11] Kebekus, S; Kovács, SJ, Families of varieties of general type over compact bases, Adv. Math., 218, 649-652, (2008) · Zbl 1137.14027
[12] Kebekus, S; Kovács, SJ, The structure of surfaces and threefolds mapping to the moduli stack of canonically polarized varieties, Duke Math. J., 155, 1-33, (2010) · Zbl 1208.14027
[13] Kollár, J.: Subadditivity of the Kodaira dimension: fibers of general type, Algebraic geometry, Sendai, 1985. Adv. Stud. Pure Math., vol. 10, pp. 361-398. North-Holland, Amsterdam (1987) · Zbl 1267.32017
[14] Kovács, S.J.: Subvarieties of moduli stacks of canonically polarized varieties: generalizations of Shafarevich’s conjecture, Algebraic geometry-Seattle, 2005. Part 2, Proc. Sympos. Pure Math., vol. 80, pp. 685-709. Amer. Math. Soc. Providence (2009) · Zbl 1206.14067
[15] Mori, S.: Classification of higher-dimensional varieties, Algebraic geometry, Bowdoin (Brunswick, Maine, 1985), Proc. Sympos. Pure Math., vol. 46, pp. 269-331. Amer. Math. Soc., Providence (1987) · Zbl 0695.14006
[16] Patakfalvi, Z, Viehweg’s hyperbolicity conjecture is true over compact bases, Adv. Math., 229, 1640-1642, (2012) · Zbl 1235.14031
[17] Pareschi, G; Popa, M, Strong generic vanishing and a higher-dimensional Castelnuovo-de franchis inequality, Duke Math. J., 150, 269-285, (2009) · Zbl 1206.14067
[18] Popa, M., Schnell, C.: Generic vanishing theory via mixed Hodge modules. Forum Math. Sigma 1, e1 (2013) · Zbl 1281.14007
[19] Popa, M; Schnell, C, Kodaira dimension and zeros of holomorphic one-forms, Ann. Math. (2), 179, 1-12, (2014) · Zbl 1297.14011
[20] Popa, M., Wu, L.: Weak positivity for Hodge modules. Math. Res. Lett. 23(4), 1137-1153 (2016) · Zbl 1357.14016
[21] Saito, M, Mixed Hodge modules, Publ. Res. Inst. Math. Sci., 26, 221-333, (1990) · Zbl 0727.14004
[22] Saito, Morihiko, Kollár’s: On, conjecture, Several complex variables and complex geometry, Part 2 (Santa Cruz, CA, 1989) Proc. Sympos. Pure Math., vol. 52, pp. 509-517. Amer. Math. Soc. Providence (1991) · Zbl 0776.14001
[23] Schnell, C.: An overview of Morihiko Saito’s theory of mixed Hodge modules (2014). arXiv:1405.3096
[24] Schnell, C, Holonomic D-modules on abelian varieties, Publ. Math. Inst. Hautes Études Sci., 121, 1-55, (2015) · Zbl 1386.14079
[25] Taji, B.: The isotriviality of families of canonically-polarized manifolds over a special quasi-projective base. Composit. Math. arXiv:1310.5391 (2015, to appear) · Zbl 1427.14031
[26] Viehweg, E.: Weak positivity and the additivity of the Kodaira dimension for certain fibre spaces, Algebraic varieties and analytic varieties (Tokyo, 1981), Adv. Stud. Pure Math., vol. 1, pp. 329-353. North-Holland, Amsterdam (1983) · Zbl 1386.14079
[27] Viehweg, E.: Weak positivity and the additivity of the Kodaira dimension. II. The local Torelli map, Classification of algebraic and analytic manifolds (Katata, 1982), Progr. Math., vol. 39, pp. 567-589. Birkhäuser Boston, Boston (1983) · Zbl 1137.14027
[28] Viehweg, E, Weak positivity and the stability of certain Hilbert points, Invent. Math., 96, 639-667, (1989) · Zbl 0695.14006
[29] Viehweg, E.: Positivity of direct image sheaves and applications to families of higher dimensional manifolds, School on Vanishing Theorems and Effective Results in Algebraic Geometry (Trieste, 2000), ICTP Lect. Notes, vol. 6, pp. 249-284. Abdus Salam Int. Cent. Theoret. Phys., Trieste (2001) · Zbl 1092.14044
[30] Viehweg, E; Zuo, K, On the isotriviality of families of projective manifolds over curves, J. Algebr. Geom., 10, 781-799, (2001) · Zbl 1079.14503
[31] Viehweg, E., Zuo, K.: Base spaces of non-isotrivial families of smooth minimal models, Complex geometry (Göttingen, 2000), pp. 279-328. Springer, Berlin (2002) · Zbl 1006.14004
[32] Viehweg, E; Zuo, K, On the brody hyperbolicity of moduli spaces for canonically polarized manifolds, Duke Math. J., 118, 103-150, (2003) · Zbl 1042.14010
[33] Zuo, K, On the negativity of kernels of Kodaira-spencer maps on Hodge bundles and applications, Asian J. Math., 4, 279-301, (2000) · Zbl 0983.32020
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.